Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 1, 2002, 5:58 PM EDT for City of Norfolk, City of Virginia Beach, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2002, 5:58 PM EDT (21:58 UTC)
- Expired
- Jun 1, 2002, 6:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
The radar
The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1356 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
919
WUUS51 KAKQ 012158
SVRAKQ
VAC710-810-012245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EDT SAT JUN 1 2002
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF NORFOLK IN SOUTHEAST VIRGINIA
CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA
* UNTIL 645 PM EDT
* AT 558 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
THUNDERSTORM OVER GHENT...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL REACH
NORVIEW AROUND 600 PM
NORFOLK INTERNATIONAL AIRPORT AROUND 605 PM
KEMPSVILLE AND BAYSIDE AROUND 620 PM
PRINCESS ANNE PLAZA AND GALLUPS CORNER AROUND 630 PM
LYNNHAVEN AND LONDON BRIDGE AROUND 640 PM
OCEANA NAS AND MACONS CORNER AROUND 645 PM
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
$$
REILLY
&&
LAT...LON 3681 7597 3669 7603 3678 7621 3687 7632
3696 7632 3691 7598What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:10 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 1, 3:10 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 310 PM EDT SAT JUN 01 2002 ORGANIZED CLUSTER OF TSTMS IN WV/VA ARE PUSHING ESE ALONG THE MOIST AMS ASSOC WITH THE STATIONARY FNT. CNVTN AIDED BY MINOR UPR LVL SHTWV AS SEEN ON WV PIX...AS WELL AS A WEAK SFC TROF THRU CNTRL VA. EXPCT THAT MOST OF THE TSTMS WILL DIMINISH RAPIDLY AFTER SUNSET...BUT WILL KEEP CHC FOR WIDELY SCT TSTMS FOR SW HALF OF CWA FOR TNT. FOR SUN THE SFC TROF PUSHES E AND THE STATIONARY FNT SAGS S AS A COLD FNT...BUT COLDER AIR REMAINS FURTHER NORTH BEHIND THE MAIN COLD FRONT. SUN EXPCTD TO BE DRY AS FNT PUSHES S INTO NC. WILL HAVE WRN COUNTIES WITH 20 PCT POP SUN NIGHT/EARLY MON WHEN FNT EXPCTD TO LIFT BACK N AS A WRMFNT. MOS GUIDANCE QUITE A BIT DIFFERENT FROM TSTDY...AND BELIEVE THAT MOS NUMBERS ARE TOO COLD FOR MON. HAVE PUSHED TEMPS UP AT LEAST 2 CATEGORIES...BASED ON THE BELIEF THAT THE WARM FNT WILL PUSH N OF THE AREA DRG THE DAY MON RATHER THAN STALL OUT NEAR THE VA/NC BORDER AS THE MODELS INDICATE. GIVEN THE FLOW PTN THERE IS ALSO THE POSSIBILITY OF MCS DVLPMNT DURG THE PD. LOOKS LIKE BEST CHC FOR MCS WOULD BE MON NIGHT INTO TUE. AT THIS TIME LOOKS LIKE ANY MCS WOULD BE JUST N OF THE CWA...BUT WITH ENOUGH UNCERTAINTY IN THE POSITION OF THE FNT IT COULD DVLP FURTHER S AND EFFECT THE NW CWA ON MON EVE. BEYOND MON WE GRADUALLY SHIFT AWAY FROM THE NW FLOW...WITH UPR LVL FLOW NEARLY PARALLEL TO THE SFC FNT...AND THUS VERY LITTLE MVMNT OF THE FNT FOR THE EXTND PERIOD. WITH LITTLE FRNTL MVMNT HAVE KEPT A 20 PCT POP THRU ALL OF THE CWA THRU THU...AND THEN INCRS CHC POPS IN THE W AS COLD FNT APPCHS THU NIGHT. FCSTID = 09 SBY 66 86 57 81 / 10 10 10 20 OXB 67 86 57 81 / 10 10 10 20 ECG 71 90 67 87 / 20 10 10 20 ORF 70 90 67 86 / 10 10 10 10 PHF 70 92 66 86 / 10 10 10 10 AKQ 70 92 66 86 / 10 10 10 20 RIC 68 92 64 85 / 20 10 10 20 FVX 69 92 66 86 / 20 10 10 20 .AKQ... MD...NONE. NC...NONE. VA...NONE. ALS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:51 PM EDT | Special Marine Warning | AKQ | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.